Hail, Cass
- When
- August 23, 5:55 AM CST
- Where
- Cass County, 1 mi E of Raymore
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.800, -94.433
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 23, 2:00 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 AM CDT MON AUG 23 2004 VIGOROUS SHORTWAVE TROUGH LOCATED OVER NORTHERN ROCKIES IS EVIDENT IN EARLY MORNING WATER VAPOR IMAGERY...CARVING OUT LONGWAVE TROUGH ACROSS WESTERN CONUS. DOWNSTREAM FROM THIS FEATURE MID LEVEL RIDGE BUILDING EASTWARD ACROSS EASTERN DAKOTAS...ALLOWING SOUTHWESTERLY FLOW ALOFT TO SPREAD ACROSS CENTRAL PLAINS...WHILE FURTHER SOUTH 40-50KT SUBTROPICAL JET EXTENDS FROM DESERT SOUTHWEST INTO LOWER MS VALLEY REGION. A COUPLE OF FEATURES ARE EVIDENT IN FLOW ACROSS PLAINS REGION WHICH WILL AFFECT THE FORECAST AREA OVER THE NEXT 24 TO 48 HOURS. WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR AND PROFILER DATA CURRENTLY LOCATED OVER CENTRAL KANSAS...WHILE FURTHER UPSTREAM SECONDARY VORT MAX...INDUCED BY CONVECTION OVER CENTRAL HIGH PLAINS...HAS PROPAGATED INTO WESTERN KS. SATELLITE IMAGERY INDICATES ACCAS FIELD HAS DEVELOPED ACROSS EASTERN KS...HOWEVER ONLY ONE CELL HAS MANAGED TO INITIATE THUS FAR NEAR KCNU AREA. FURTHER WEST CONVECTION IS INCREASING ACROSS SOUTHWEST KS AHEAD OF SECONDARY VORT MAX. HAVE LEANED TOWARDS COMBINATION OF 00/06Z ETA MODEL FOR THIS PACKAGE...AS IT SEEMS TO BE HANDLING ONGOING PRECIPITATION OVER KS SOMEWHAT BETTER THAN GFS. ADDITIONALLY...GFS SEEMS TO BE PLAGUED BY CONVECTIVE FEEDBACK WITHIN THE MODEL...AND AS A RESULT IS OVERAMPLIFYING FEATURES ACROSS THE REGION. VORTICITY FEATURES OVER KS ARE PROGGED TO MERGE AND SLOWLY LIFT NORTHEAST ACROSS THE FORECAST AREA TODAY. AS THIS HAPPENS...ETA SUGGESTS PRECIPITATION TO BECOME WIDESPREAD ACROSS THE REGION. AFOREMENTIONED CONVECTION WHICH HAS DEVELOPED ACROSS SOUTHWEST KS IS LENDING MORE CONFIDENCE TO THE IDEA OF FAIRLY WIDESPREAD PRECIPITATION SPREADING ACROSS MUCH OF FORECAST AREA. WILL GO WITH HIGH POPS (70-80) ACROSS ALL BUT NORTHWEST (30-40 POPS THERE), WITH A HALF INCH TO AN INCH OF RAIN NOT OUT OF THE QUESTION GIVEN SLOW MOVEMENT OF WAVE AND PW VALUES ABOVE 1.5 INCHES. EXPECT BRUNT OF PRECIPITATION TO REACH WESTERN CWA BY MID MORNING...THEN INTO EASTERN ZONES BY MID TO LATE AFTERNOON. MODELS DEVELOP ADDITIONAL PRECIPITATION BEHIND THIS EJECTING WAVE LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF 850MB THETA-E ADVECTION/ISENTROPIC LIFT ALONG 305K SURFACE. THIS SEEMS ODD CONSIDERING CLOSE PROXIMITY TO EJECTING TROUGH...HOWEVER THE AREA IS PROGGED TO BE IN CLOSE PROXIMITY OF LEFT EXIT REGION OF STRENGTHENING SUBTROPICAL JET. HAVE GONE AHEAD AND CARRIED PRECIPITATION CHANCES THROUGH THE EVENING HOURS ACROSS MUCH OF CWA...HOWEVER LEFT POPS IN CHANCE CATEGORY DUE TO AFOREMENTIONED CONCERNS. ETA CONTINUES ONSLAUGHT OF PRECIPITATION TUESDAY...DEVELOPING LARGE AREA OF UPPER LEVEL DIFFLUENCE ACROSS MUCH OF MO...BETWEEN SUBTROPICAL JET TO THE SOUTH AND STRENGTHENING JET ACROSS NORTHERN PLAINS ASSOCIATED WITH EJECTING TROUGH. GFS DOES NOT SUPPORT THIS AREA OF DIFFLUENCE...HOWEVER STRENGTH OF DEPARTING WAVE (LIKELY INFLUENCED BY CONVECTIVE FEEDBACK WITHIN THE MODEL) APPEARS TO BE OVERDONE...AND MAY BE CONTAMINATING THE ENVIRONMENT WITHIN THE MODEL. FOR NOW HAVE GONE AHEAD AND INCLUDED LOW CHANCE (30) POPS FOR TUESDAY. IN TERMS OF TEMPERATURES...HAVE LOWERED MAX TEMPS A CATEGORY OR SO ACROSS CWA THROUGH TUESDAY...GOING JUST A LITTLE ABOVE COOLER MET GUIDANCE. GIVEN PRESENCE OF LOW LEVEL MOISTURE AND CONSIDERABLE CLOUD COVER...EXPECT LOWS TO REMAIN IN THE UPPER 60S TO LOWER 70S. SEAMAN && .PREV DISCUSSION... 200 PM CDT SUN... WEAK ZONAL FLOW TO CONTINUE THE NEXT COUPLE OF DAYS WITH WEAK SHORTWAVES AND ASSOCIATED PRECIPITATION THREATS THE MAIN TOPIC FOR DISCUSSION. AS PER MOISTURE IMAGERY...A WEAK SHORTWAVE (POSSIBLE MCV) WAS LOCATED IN THE ERN OK PANHANDLE AND WAS MOVING SLOWLY EAST. MODELS PICK UP ON THIS FEATURE...ALTHOUGH MESOETA/GFS SUFFERING FROM SOME CONVECTIVE FEEDBACK...ESPECIALLY THE GFS LATE TONIGHT AND MONDAY. CONVECTIVE PARAMETERS RATHER WEAK ACROSS EXTREME ERN KANSAS AND WRN MO LATE TONIGHT AND EARLY MONDAY...THEREFORE HAVING A DIFFICULT TIME ACCEPTING SUCH A STRONG SOLUTION. REGARDLESS...WEAK FORCING IN AN UNCAPPED ENVIRONMENT WILL PROVIDE A GOOD THREAT OF SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE SRN ONE HALF OF THE CWA. THE THREAT MAY LINGER ACROSS THE ERN ZONES DURING THE EVENING HOURS. HAVING TROUBLE WITH THE MESOETA SOLUTION AND TO SOME DEGREE THE GFS FOR MONDAY NIGHT AND EARLY TUESDAY. THE MESOETA SUGGESTS THAT MODERATE ISENTROPIC LIFT WILL PRESENT ON THE 305-310K THETA SURFACES JUST BEHIND THE SHORTWAVE. HAVE DOUBTS THAT SUCH ISENTROPIC FORCING WOULD FOLLOW SO CLOSELY BEHIND THE SHORTWAVE. PREFER A WEAK ISENTROPIC LIFT PATTERN AND ALSO PREFER A FURTHER WEST POSITION OF THE FORCING. PLAN TO REDUCE MODEL PRECIPITATION CHANCES TO ONLY A SMALL CHANCE. THE WEAK COLD FRONT MOVING SOUTH FROM THE NORTHERN PLAINS MAY ALSO SHIFT INTO THE NORTHEAST CORNER OF THE CWA BEFORE LIFTING BACK NORTH. THE BOUNDARY MAY TRIGGER A FEW SHOWERS AND THUNDERSTORMS MAINLY MONDAY AFTERNOON AND EVENING. CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES IN CHECK...MAINLY IN THE SRN ZONES ON MONDAY. CLOUD COVER WILL STILL BE RATHER EXTENSIVE FOR THE ERN ZONES ON TUESDAY...SO WILL GO WITH COOLEST TEMPERATURES IN THAT REGION. PREFER BLEND OF GUIDANCE ESPECIALLY DURING THE DAY ON MONDAY AND TUESDAY. MET GUIDANCE LOOKS A LITTLE COOL FOR THE SOUTHERN AND ERN ZONES AND WILL ADJUST UP A CATEGORY. DB THE WEATHER FOR THE SECOND HALF OF THE WEEK WILL BE INFLUENCED BY THE PRESENCE OF OF A BROAD TROUGH PROGRESSING ACROSS THE WESTERN HALF OF THE NATION. THE GFS AND UKMET MODELS ARE IN GOOD AGREEMENT WITH THE PLACEMENT AND MOVEMENT OF THIS TROUGH, AND THE ECMWF IS SLIGHTLY FASTER WITH THIS FEATURE BUT IN THE BALL PARK. MID LEVEL SOUTHWEST FLOW OFF THE HIGH TERRAIN OF THE DESERT SOUTHWEST SHOULD PRODUCE A CAP OVER MISSOURI AND EASTERN KANSAS UNTIL THE PASSAGE OF THE UPPER TROUGH LATE FRIDAY INTO SATURDAY. THERMAL PROFILES FROM THE GFS LOOK TOO COOL FOR THIS TYPE OF SOUTHWEST FLOW PATTERN, SO I USED THE 850 TEMPERATURES FROM ECMWF AND DGEX (ETA EXTENSION) FOR HIGH TEMPERATURES. THIS METHOD PRODUCES AFTERNOON HIGHS SEVERAL DEGREES WARMER THAN GFS GUIDANCE. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 549 AM CDT MON AUG 23 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. LIMITED INSTABILITY AND WIND SHEAR ARE EXPECTED TO KEEP THESE STORMS BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE AREA DURING THE DAY TUESDAY. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA TUESDAY AFTERNOON...THEN AFFECT PORTIONS OF NORTHERN MISSOURI TUESDAY NIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL. THIS ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF THUNDERSTORMS FRIDAY. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY...AND AGAIN ON FRIDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
6 inch tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420297, 5420298, 5420299.